69237members
363533posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Occular disturbances on Tamoxifen?

7 REPLIES 7
Member

Re: Occular disturbances on Tamoxifen?

hi

sorry to hear about your occular migraines. I suffered with those horribly when I was your age (late 30s to late 40s) I didnt have them while taking my tamoxifen but I did have them when I was premenopausal. I asked my family dr for meds and anti nausa meds so that I could take them at the 1st sign. For me, Id have wavy peripheal vision then id go completely blind, followed by horrible nausea. Mostly it happended either right at ovulation or my period. 

Member

Re: Occular disturbances on Tamoxifen?

I was on Amridex for over a year and a half with horrible side effects. It caused carpul tunnel in both hands. Couldn't move arms up nor could i stand up if i sat too long. It was the worst time ever. My breast cancer specialist changed my medication to Tamoxifen. Within a couple of weeks the body for almost back to normal except for the carpul tunnel. I am awaiting surgery on this. Now my eyes are goijng weird. My left eye lags causing double vision. They are so dry and itchy. They also get blurry frequently. I asked the eye doc about it and she told me it was the tamoxifen. After reading this forum, I do feel better about it. Only I can't go back on the Armidex. I see my specialist next week.
Member

Re: Occular disturbances on Tamoxifen?

Hi there,

I am also developing a cataract, 4 years into tamox. I haven't had the other occular sympotms you describe, but I know if I did and  I conculted my eye person (opthalmologist?) who is wonderful and my consultant oncologist they would talk on the phone and make a plan - helps that their children go to the same school but nevertheless its a good service and perhaps a good idea.

Its such a balancing act isn't it - side effects of Tamox vs possible unknown recurrance or vs side effects of another drug we might start....best of luck everyone,

M

Member

Re: Occular disturbances on Tamoxifen?

Hello Jan_mints,
I am sorry that you have developed cataracts. I did read when doing my research on Tamoxifen that cataracts are another possible side effect of this drug.
Like you, I had an awful side effects when I was taking Tamoxifen which gradually got much worse as time went on. I took it for four months and in the last month I felt permanently unwell.
As I said in my previous post, my oncologist told me to stop taking Tamoxifen because of the unpleasant side effects and she prescribed me Anastrozole.
I feel completely different taking Anastrozole and more like my previous self before having to take hormone therapy. I now realise how dreadful I felt every day on Tamoxifen.
My cancer was ER+ 100% and therefore I have no choice but to take hormone therapy to prevent recurrence.
I do hope your oncologist can find you an alternative that suits you better.
We are all individuals and react differently to these powerful drugs. It does seem to be a case of 'suck it and see' until you find a medication that you can cope with.
Good luck.
Peace and Positivity,
M x

PS. I am post menopausal and therefore can be prescribed Aromatase Inhibitors.
Member

Re: Occular disturbances on Tamoxifen?

I have been on Tamoxifen since July 2013 with awful side effects, I have developed cataracts in both eyes recently and have just stopped taking my tamoxifen on the advice of my BCN. I have an appointment to see my oncologist on Tuesday to discuss the way forward.

 

At the moment, I am thinking I prefer the me, not taking the tamoxifen to the miserable and pain ridden me on the tablets.

 

I will make an informed decision once I know all of my options.

 

My advice to you Marie, is talk to your BCN and also get your eyes checked by your optician.

 

Jan

Member

Re: Occular disturbances on Tamoxifen?

Hello Maire,
I started taking Tamoxifen last November 2013 and had the 'frequently complained about' menopausal side effects. But then, three weeks ago, I started to get visual disturbances as you have described. Shimmering bright lights at the sides of my vision, both eyes, (no headache).
In addition, I felt my body temperature was permanently overheated to the extent of feeling overwhelmed. I'd just about been managing the hot flashes but the permanent overheated feeling, visual disturbances and bad dreams every night began to concern me.
I saw my oncologist last week and she decided to switch me to Anastrozole. I've only been taking this different medication for six days but have already noticed a change in side effects. It's early days but I am hoping I get on better with Anastrozole. I've stopped getting the 'bright lights' visual disturbance but have developed a dull headache and felt nauseous. No longer feel permanently overheated and the hot flashes have decreased.
I am relieved my oncologist told me to stop taking Tamoxifen as it was causing me problems. I am hoping Anastrozole will be kinder to me in respect of the side effects once the settling in period is done.
I had a contact lenses check up a month into taking Tamoxifen and my opthalmist told me he would need to keep an extra check on my eyes. He said there is a very small risk of developing crystalline deposits within the eye which could lead to blindness. Although it is rare, he said careful evaluation of patients with visual symptoms on tamoxifen therapy is required.
I am sure your frightening experience is nothing serious but I would recommend that you go and see an opthalmist for a check up and tell him you are taking Tamoxifen. At least he would be able to put your mind at rest.
Best wishes,
M

Member

Re: Occular disturbances on Tamoxifen?

Hi Marie, I've been on tamoxifen since November last year and last month I started having problems with my eyesight. The best I can decribe it is like being in a steamed up bathroom.  I found it happened between 2/3 times a day and lasted around half hour each time. I phoned my onc dept after a couple of weeks of this and they suggested I stopped taking it to rule it out til my next appointment,  well low and behold a couple of days later it stopped. I went along to see my onc after a couple of weeks and the long short of it regardless I have to go back on them as her words " your cancer will come back if you don't" great 😞 

 

I have been told it is a rare side effect and should ease off and won't do my eyesight any lasting damage. I have been told just to go for regular eye tests to keep an eye on it, excuse the pun. I was told with tamoxifen you can get random side effects which come and go over the time you take it so I don't think there is any set time for these things to kick in.

 

Hope this may go a little way in helping you know you're not the only one and it's yet another one of these joyful side effects we have to look forward too. Hope it eases up soon and def worth popping along to your opticians,

 

Emma 😄

Member

Occular disturbances on Tamoxifen?

I've been taking Tamoxifen for almost a year-reluctantly! Today I had what appears to be an occular migraine. I've never experienced anything like it in my life and was terrified. I couldn't see clearly-couldn't see the hands on my watch and then noticed bright shimmering distortion to the top left of my vision. I was at a train station in pouring rain and was absolutely terrified. After 20 mins my vision returned to normal.

Having looked up the symptoms online it seems a classic occular migraine (I had no headache).

Does anyone know if there's a link with tamoxifen?

Never want to experience this again. Already ridiculously worried about weird pains and niggles.